Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Startle reflex on sudden sound. Taking mirtazapine, lithium carbonate for depression, prostrate cancer. Cure?

I am a 65 year old male. For 30 years I have been receiving treatment for depression, mostly ineffective until ten years ago when I was put on venlafaxine (225mg) and lithium carbonate (600mg). Over the last year I have also been taking mirtazapine (15mg) and, for prostate cancer , oxybutynin (5mg). I don t smoke or drink and am not overweight. Physically I feel fine. However, over the last couple of years I have been experiencing an exaggerated startle reflex at the slightest sudden sound. It doesn t even have to be an unexpected sound. If a person sneezes twice, I startle twice, even though I m expecting the second sneeze. In the last few months this has become worse. I now jump and yelp when the telephone or doorbell rings. Embarrassing in the theatre where an actor suddenly starts to speak. In addition to starting, I also feel a sense of shock, even though there s nothing to fear. Can I do anything about this? YYYY@YYYY
Asked On : Sun, 30 Sep 2012
Answers:  1 Views:  153
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychologist 's  Response
Dec 2015
Welcome to HCM
We understand your concerns

I went through your problem descriptions. I do find the situation pathetic. But I shall blame the treatment method you undergone for depression even though you are prescribed with the right medication and you are getting relief.

Time and again it has been proved that medications alone cannot cure the condition of depression because depression is not a disease, but a mental state. Change in the life style and chnge in thinking pattern are essential. That is why we prescribe psychotherapy and yogic meditation practice. Both the above methods streamlines body and its metabolism and thinking pattern. Also changes the way you look life. Do find a psychotherapist who can help you.

Hope this answers your query. Availble for further clarifications.
Good luck.
Answered: Wed, 25 Sep 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor